Alert archive / Michigan / Tornado Warnings in 1998
Tornado Warning 15, NWS Gaylord, MI
NWS Gaylord, MI issued this tornado warning at Aug 23, 1998, 10:45 PM EDT for Cheboygan County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 10:45 PM EDT (02:45 UTC)
- Expired
- Aug 23, 1998, 11:35 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Cheboygan County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:00 PM EDT | Thunderstorm Wind 52 | Indian River, MI | Several trees toppled along Wildwood road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
199 WFUS1 KAPN 240243 RRA TORAPN MIC031-240335- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1045 PM EDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * TORNADO WARNING FOR... CHEBOYGAN COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 1135 PM EDT * AT 1043 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 12 MILES SOUTHWEST OF WOLVERINE MOVING EAST AT 45 MPH. * THE STORM PRODUCING THE TORNADO WILL BE AT... WOLVERINE BY 1059 PM EDT AFTON BY 1110 PM EDT TOWER BY 1120 PM EDT PERSONS IN AND NEAR THESE AREAS SHOULD IMMEDIATELY MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. OX
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Aug 23, 11:28 AM EDT, 11 hours 17 minutes earlier.
Area forecast discussion, Aug 23, 11:28 AM EDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1128 AM EDT SUN AUG 23 1998 14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED NORTH OF MINNESOTA. A WARM FRONT EXTENDED FROM THE LOW ACROSS LAKE SUPERIOR TO NEAR WHITEFISH BAY...WHILE THE ASSOCIATED COLD FRONT EXTENDED FROM NORTHEAST MINNESOTA TO THE CENTRAL PLAINS. THE WARM FRONT WILL CONTINUE LIFTING NORTHEASTWARD THROUGH THE AFTERNOON. AT THE SAME TIME...THE COLD FRONT WILL BE TRACKING SLOWLY EASTWARD AND SHOULD EXTEND FROM WESTERN UPPER MICHIGAN THROUGH NORTHCENTRAL WISCONSIN BY EARLY EVENING. ALOFT...AN 850 MB TROF WILL BE ROTATING ACROSS THE REGION DURING THE AFTERNOON... WHILE A RELATIVELY ZONAL FLOW EXISTS ABOVE 850 MB. THE MAIN FORECAST CONCERNS FOR THE AFTERNOON ARE THUNDERSTORM POTENTIAL AND SEVERITY. WITH THE PASSAGE OF THE WARM FRONT...THIS MORNINGS AREA OF WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS HAS NOW EXITED THE REGION. IN THE WARM SECTOR...A MOIST UNSTABLE AIRMASS IS NOW IN PLACE ACROSS THE FORECAST AREA WITH DEWPOINTS AROUND 70. ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN THIS AIRMASS PARTICULARLY JUST SOUTH OF THE FORECAST AREA WHERE THERE HAS BEEN A LITTLE MORE SUN DURING THE MORNING. SATELLITE IMAGERY STILL INDICATES CLOUDY TO MOSTLY CLOUDY SKIES ACROSS EASTERN UPPER AND EXTREME NORTHERN LOWER...WITH PARTLY SUNNY SKIES NOW DEVELOPING ACROSS THE REST OF NORTHERN LOWER. THE MOST EXTENSIVE CLOUDINESS THROUGH THE AFTERNOON WILL REMAIN ACROSS EASTERN UPPER NEARER THE VICINITY OF THE WARM FRONT WHERE CONSIDERABLE CLOUDINESS STILL APPEARS ON TARGET. MORE SUNSHINE WILL BE FOUND ACROSS NORTHERN LOWER WHERE SKIES WILL BE PARTLY SUNNY THROUGH THE AFTERNOON. MODIFYING THE 12Z APX SOUNDING FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED A LIFTED INDEX OF AROUND -9 AND CAPES OF AROUND 2900 J/KG. GRIDDED DATA SHOWS STRONG MID LEVEL WINDS ACROSS THE REGION DURING THE AFTERNOON...WITH 50-60 KNOT WINDS INDICATED AT 500 MB. THESE WINDS WILL TRANSPORT DRIER MID-LEVEL AIR ACROSS THE REGION AS THE AFTERNOON PROGRESSES. THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE...SUFFICIENT HEATING...STRONG MID LEVEL WINDS AND DRYING AT MID LEVELS WILL SUPPORT THE POSSIBILITY OF SOME SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA DURING THE AFTERNOON. WITH THE STRONG WINDS AND DRYING AT MID LEVELS THE MAIN SEVERE THREATS APPEAR TO BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON ALONG LEFTOVER BOUNDARIES FROM THIS MORNINGS STORMS...WITH MORE ORGANIZED CONVECTION POSSIBLE LATER IN THE AFTERNOON INTO THE EVENING. HIGHS IN THE MIDDLE TO UPPER 70S STILL APPEAR ON TARGET FOR EASTERN UPPER. WILL GO WITH HIGHS IN THE LOWER TO MIDDLE 80S ACROSS ALL OF NORTHERN LOWER. NORCROSS
In the hours before
Special weather statement, Aug 23, 7:40 PM EDT, 3 hours 5 minutes before
MIZ016>036-041-042-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT SUN AUG 23 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN FROM 800 PM EDT SUNDAY UNTIL 100 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN AFFECT FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN UNTIL 100 AM EDT MONDAY... ALCONA ALPENA ANTRIM ARENAC BENZIE CHARLEVOIX CHEBOYGAN CRAWFORD EMMET GLADWIN GRAND TRAVERSE IOSCO KALKASKA LEELANAU MANISTEE MISSAUKEE MONTMORENCY OGEMAW OSCODA OTSEGO PRESQUE ISLE ROSCOMMON WEXFORD THE THUNDERSTORMS WILL DEVELOP IN AN AREA OF EXTREMELY MOIST AND UNSTABLE AIR IN PLACE ACROSS THE UPPER GREAT LAKES REGION. BOUNDARIES FOR THUNDERSTORMS IN WISCONSIN WILL MOVE EASTWARD OVER LAKE MICHIGAN AND HELP GENERATE THUNDERSTORMS IN THE WATCH AREA TONIGHT. LARGE HAIL TO TWO INCHES AND DAMAGING WIND GUSTS IN EXCESS OF 80 MPH CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. PERSONS IN THE WATCH AREA SHOULD MOVE TO A STURDY SHELTER AS THUNDERSTORMS APPROACH TO AVOID BEING STRUCK BY LIGHTNING OR BEING INJURED BY LARGE HAIL. SWR/CN
Special weather statement, Aug 23, 8:57 PM EDT, 1 hour 48 minutes before
MIZ008-015>036-041-042-241200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 857 PM EDT SUN AUG 23 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... ...SEVERE THUNDERSTORM WATCH 787 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 100 AM EDT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHERN LOWER MICHIGAN. THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN AS WELL...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SPOTTER ACTIVATION WILL BE NEEDED IN THE WATCH AREA TONIGHT. A WARM AND SOUPY AIRMASS HAS SET UP IDEAL CONDITIONS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AROUND ONE INCH IN DIAMETERE AND WIND GUSTS TO 80 MPH ARE POSSIBLE WITH THESE STORMS. STORMS THAT DEVELOP WILL MOVE TO THE EAST AT 30 MPH. ACTIVITY IS EXPECTED TO DECREASE IN AMOUNT AND INTENSITY AFTER 100 AM. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER ACROSS NORTHERN LOWER MICHIGAN. OX
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:05 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 65 min |
| Aug 23, 10:27 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 48 min |
| Aug 23, 10:53 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Aug 23, 11:23 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 47 min |
| Aug 23, 11:36 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 49 min |
| Aug 24, 12:01 AM EDT | Severe Thunderstorm Warning | APX | Alpena | 49 min |
Nearby
Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.